MAUDE Adverse Event Report: ENDOLOGIX INC. AFX; BIFURCATED STENT GRAFT

ENDOLOGIX INC. AFX; BIFURCATED STENT GRAFT
Model Number BA28-70/I16-30
Medical Device Problem Codes Failure To Adhere Or Bond (1031); Detachment Of Device Component (1104); Leak/Splash (1354)
Health Effect - Clinical Codes Aneurysm (1708); Failure of Implant (1924); Rupture (2208)
Date of Event 10/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device involved in the event will not be returned for evaluation as it remains implanted in the patient.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
On (b)(6) 2014, the patient was initially implanted with a bifurcated stent and a suprarenal extension.On (b)(6) 2017, a type 3a endoleak was discovered.The physician elected to implant an additional suprarenal extension to seal the endoleak.There have been no additional patient sequelae reported.
 
Additional Manufacturer Narrative
The manufacturing lot evaluation confirmed all devices met specifications prior to release.The device was not returned therefore no evaluation was completed.At the completion of the clinical assessment, clinical was able to find substantial evidence to support the following reported events type 3a endoleak and a secondary procedure.Clinical was able to find substantial evidence to support the following additional findings; at 11 months post implant there was sac growth due to a type 2 endoleak and a secondary endovascular procedure (coiling of the ima) was performed, at 12 months post implant there was a left common femoral artery pseudoaneurysm and covered stent placement and at 35 months post implant the was sac growth with a rupture and component separation.Cumulative knowledge informed by past assessments of similar complaints was applied to a review of the available medical information.The most likely cause of the loss of seal and component separation was the undetected/untreated loss of overlap due to the non-contrast surveillance, a cautionary product use condition.The subsequent lateral movement that caused the loss of overlap was likely exacerbated by continual sac growth from a large inferior mesenteric artery, also a cautionary product use condition.The final disposition of the patient is not known due to the lack of medical information.Procedure-related harms included a left common femoral artery pseudoaneurysm that was treated with a covered stent status post diagnostic angiogram to evaluate the type ii endoleak at 12 months post implant.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiia endoleak.The root causes have been identified as; patient anatomy including large aneurysms, aneurysm sac angulation, significant aortic neck angulation and lack of thrombus; patient conditions including disease progression or anatomical changes post implant; off label product use including patient anatomy, overlap length, oversizing between components, and placement of the devices within the anatomy of the patient.Endologix implemented the following corrective actions to reduce the type iiia endoleak events; sizing guidance and instructions were updated in the ifu and released on (b)(6) 2015, field training was completed by (b)(6) 2015.Since the corrective actions were implemented the type iiia events have been reduced significantly and are well within the acceptable range per our risk assessment.Endologix continues to investigate this event and similar events to ensure the highest quality and patient safety.These types of events will be monitored and trended as part of the quality system.

Brand Name
AFX
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX INC.
2 musick
irvine CA 92618
MDR Report Key7004088
Report Number2031527-2017-00579
Device Sequence Number1197517
Product Code MIH
UDI-Device Identifier00818009010117
UDI-Public(01)00818009010117(17)170805
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/05/2017
Device Model NumberBA28-70/I16-30
Device Lot Number1268459-019
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/09/2017
Supplement Date Received by Manufacturer10/09/2017
Initial Report FDA Received Date11/06/2017
Supplement Report FDA Received Date01/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SUPRARENAL EXTENSION, LOT # 1252456-023
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR